I have a thyroid problem I was diagnosed a month, since then I am taking levothyroxine 25mg. I'm losing hair with peeled about two months and my doctor says it is caused by the thyroid. But I have noticed that since I started taking this medicine suits me more hair and I'm gaining weight just in time quite sometimes feel very dizzy. I am aware that these side effects and normal in this type of treatment.
Could you tell me if will always be so?
I'm afraid because I'm losing a lot more hair and huge weight gain.
Just wanted to make sure you saw my prior response to your other post.
That is a very low dose of levothyroxine. Instead of the med, I'd be much more suspicious that your weight gain and hair loss is due to continuing insufficient levels of the biologically active thyroid hormones, Free T3 and Free T4. If you will please post your thyroid test results and their reference ranges, members will be better able to assess the adequacy of your testing and treatment. Also, if you have been tested for Vitamin D, B12 and ferritin, please post those also.
I do not have the results of my exams because they were made at the hospital and sent directly to my doctor.
I was 15 when I lost all my hair part of the nails and eyebrows, for two years did various tests and treatments and I was told that my problem was related to the nervous system. Did treatment for two years until my hair and nails back to normal. After 10 years I returned to have the same problem but softer not so complicated. And already spent more than 20 years without having this problem again.
I'm in London to 8 months and about 3 months ago I started losing my hair in a frightening way and went to the doctor where I did several analysis blood and I was told that my problem was thyroid. I immediately began treatment with levothyroxine 25mg and have noticed increased hair loss and weight gain considerably which makes me a little worried. But unfortunately do not have the test results to give you power. But I appreciate your immense response that left me more alert in the next query.
I am fully aware of how difficult it is in the UK to get adequately tested and treated for hypothyroidism; however, there are ways to make it happen. First thing I would suggest is that you request to be tested for Free T3 and Free T4, along with the Vitamin D, B12 and ferritin. If the doctor resists, then insist on it and see if you can persuade the doctor to do so. Then when test results are available, please get a copy and post results, along with reference ranges shown on the lab report.
For any discussion with the doctor about the need for testing, you can tell him that TSH is a pituitary hormone that is supposed to accurately reflect the levels of the the biologically active thyroid hormones, but there are no scientific studies that show adequate correlation with either Free T3 or Free T4, much less with symptoms, which are even more important. Scientific studies have shown that hypothyroid symptoms correlated best with Free T3, while Free T4 and TSH did not correlate at all. This is only logical since Free T3 is the thyroid hormone that largely regulates metabolism and many other body functions. Many of our members, myself included, report that symptom relief required that Free T3 was adjusted into the upper third of its range and Free T4 adjusted to around the middle of its range.
You can also tell the doctor that hypothyroid patients frequently are deficient in Vitamin D, B12 and ferritin. When taking thyroid meds it is very important that each of these are not in the lower part of their ranges.
You can also give the doctor a copy of this letter written by a good thyroid doctor for patients that he sometimes consults with from a distance, after an initial evaluation and tests. The letter is then sent to the participating PCP of the patient to help guide treatment. In the letter please take special not of the statement, "the ultimate criterion for dose adjustment must always be the clinical response of the patient."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.